Yet another question - significance of elevated anti-cardiolipin antibodies
The more I read, the more questions I have. You've all been so helpful, so here's another one.
Just to recap - my husband has been on Rebif since July. His last MRI showed several new spots immunologic activity. The neurologist now wants to switch him to Tysabri.
My husband also has very elevated anti-cardiolipin antibodies which the neurologist seems to think is significant and may be the related to his particular presentation of MS, though I didn't catch his explanation, I was a little overwhelmed when I spoke with him.
From my reading, it seems that about 15% of pts with MS have this. Does anyone have any idea what the significance of anti-cardiolipin antibodies are?
Well now,,, this is a difficult question, but I'll see if what I know and have found out can help.
First, elevated titers of the Anti-cardiolipin antibody can be found in about 1% to 5% (depending on the study) of the general population. In people without problems from it the level is not particluarly high, usually less than 40. It doesn't necessarily mean disease. HOWEVER, in the presence of illness and many symptoms, it may be the clue to a correct diagnosis.
This Syndrome can cause the formation of tiny clots which can form in almost any organ. Especially they can cause CNS symptoms that look just like MS. However, since the lesions are not from an immuno-inflammatory cause the CSF is typically negative.
One of the closest mimics of MS is the Anti-Phospholipin Syndrome (APS also includes the Anti-Cardiolipin antibody), also known as Hughes Syndrome. This is commonly referred to also as "Sicky Blood" where the tendency to clot is too high from any one of a number of factors (like Anti-Cardiolipin Antibody). A common misdiagnosis of of MS is often given to these people. In fact, one large study at a large MS Clinic found that almost 20% of the MS carrying the MS diagnosis actually had Hughes Syndrome instead!!!
Now, I found the same articles that you probably did that carrying the Anti-Cardiolipin antibody is a subset of MS patients. This was written up by a group of researchers in the Middle East about 8 years ago. It was never verified by other researchers that I found. I suspect that these researchers were actually describing a misdiagnosed group of people with Anti-Phospholipid Syndrome and NOT MS.
My concern regarding your husband (and not knowing ANYTHING about his workup) is that he might have a hypercoagulable state and NOT MS. There are a large number of things that would need to be checked for to determine whether or not his neuro symptoms are due to a form of APS (Hughes) and not MS.
The things that should be checked - usually by a rheumatologist or hematologist are
The hallmark result from laboratory tests that defines antiphospholipid syndrome (APS) is the presence of antiphospholipid (aPL) antibodies or abnormalities in phospholipid-dependent tests of coagulation. In addition to the clinical criteria listed in History, at least one of the following laboratory criteria is necessary for the classification of APS:
-- Presence of LA (Lupus Anticoagulant) in plasma on 2 or more occasions at least 12 weeks apart (see below)
--Presence of moderate to high levels of anticardiolipin (aCL) (IgG or IgM) in serum or plasma (ie, >40 IgG phospholipid units (GPL)/mL or IgM phospholipid units (MPL)/mL or >99th percentile) on 2 or more occasions at least 12 weeks apart
--Presence of moderate to high levels of anti–beta-2 glycoprotein I antibodies (IgG or IgM) in serum or plasma (>99th percentile) on 2 or more occasions at least 12 weeks apart
aCL antibodies react primarily to membrane phospholipids, such as cardiolipin and phosphatidylserine. Of the 3 known isotypes of aCL (ie, IgG, IgM, immunoglobulin A [IgA]), IgG correlates most strongly with thrombotic events. Cardiolipin is the dominant antigen used in most serologic tests for syphilis; consequently, these patients may have a false-positive test result for syphilis.
That info is from an eMedicine article from this year:
Another list from the article lists several things in the patient's history that might suggest this over MS.
** Thus, history of any of the following should raise the examiner's suspicion for APS:
Thrombosis (eg, DVT/PE, MI, transient ischemic attack [TIA], or CVA, especially if recurrent, at an earlier age, or in the absence of other known risk factors)
Miscarriage (especially late trimester or recurrent) or premature birth (for women)
History of heart murmur or cardiac valvular vegetations
History of hematologic abnormalities, such as thrombocytopenia or hemolytic anemia
History of nephropathy
Nonthrombotic neurologic symptoms, such as migraine headaches, chorea, seizures, transverse myelitis, Guillain-Barré syndrome, or dementia (rare)
Unexplained adrenal insufficiency
Avascular necrosis of bone in the absence of other risk factors
So, I do not think from my reading that the anti-Cardiolipin antibody in your husband is related to MS. It is either coincidental or should be a direction that should be exhaustively looked at. Also, it is rare, but possible to have both conditions, MS and aPS.
Does this help?
Hmmmm.....some here on the forum recently had a history of unexplained aeptic necrosis of a joint or two. Does anyone remember who this was? Was APS explored?
I left this out. A nice, large study from 2002 did find that aCL was more common in MS, but their conclusion was that it was from the general activation of the autoimmune activity rather than indicating a true "subset" of MS patients.
Hmmm...Ok well, definitely more questions to ask the neurologist and the neuro-immunologist. I'm pretty sure that APS was ruled out in the first round of tests. My husband doesn't have any of the symptoms that you listed.
This is his story in a nutshell: it started with a severe back ache which turned out to be a red herring that delayed diagnosis about 8 years. About 3 years later he had another bout of back problems during which he had a bad foot drop - don't remember which side, and his leg buckled under him twice. He was treated for a herniated disc in his back.
Sometime during the following year he started having the "jerking" at night which we later found out was the myoclonic spasms. He kept forgetting to tell his doctor despite my repeated urging.
About a year after that he started losing control of his bladder. The doctor gave him flomax and diagnosed a mildly enlarged prostate. The flomax did nothing for his problem.
After two years the problem got worse so he went to a urologist who found nothing wrong except for hypersensitive nerves and sent him to a neurosurgeon for his back.
The neurosurgeon found that the disc had ruptured but that the location of the rupture was no where near the nerves that innervate the bladder so he referred my husband to a neurologist.
The neurologist, who has been great by-the-way, did a slew of blood tests, MRIs, spinal tap, ruled out lupus, APS and ALS and a whole bunch of other autoimmune diseases, found elevated immunoglobulins - that were not elevated in the serum (can't remember IgG or IgM) and numerous plaques consistent with MS in his brain. There was also the elevated anti-cardiolipin antibodies but the neuro confessed that he wasn't sure what to make of it since all the other tests were negative for APS.
At this point my husband started Rebif.
Six months later he has new plaques with some of the old ones resolved
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.